Effects of Prenatal Acetaminophen Exposure and Risk of Attention Deficit/Hyperactivity Disorder in Children

Acetaminophen has always been one of the most commonly used medications during pregnancy. It is reported that 65%-70% of women use acetaminophen at least once during their pregnancy due to the safety associated with it. In 2015, the FDA stated that there is a possible risk of ADHD developing in children who were exposed to acetaminophen prenatally.

After reviewing several previous studies, it was found that no certain relationship can be identified between prenatal exposure to acetaminophen and the development of ADHD. This is partly caused by the fact that diagnosing methods of ADHD have also changed. There are new medications now that are extended release to treat ADHD. These factors affect the number of children being reported to have ADHD, typically increasing it. It is not clear if there is actually an increase in the number of children with ADHD or if it is just being correctly diagnosed now.

The article explains that pharmacists should continue to recommend the lowest effective dose of acetaminophen. They should also make an effort to educate other health care providers and the expecting mothers of the importance of using acetaminophen properly. Other than these suggestions, what else could pharmacists due to prevent any additional side effects of common medications to pregnant women?

Hoover RM, Hayes AG, Erramouspe J. Association Between Prenatal Acetaminophen Exposure and Future Risk of Attention Deficit/Hyperactivity Disorder in Children. Ann Pharmacother. 2015: 49(12); 1357-1361. http://aop.sagepub.com/content/49/12/1357.full.pdf

Acetaminophen administration in pediatric age: an observational prospective cross-sectional study

Fever phobia is a phenomenon seem among parents who think fever is a health danger instead of an important physiological response and mechanism of defense against infection. Because of this parents tend to increase self medication which results in inappropriate use of antipyretics, and most commonly acetaminophen. The issue also comes from the fact that acetaminophen is dosed in children according to weight and not age, so the wrong measurement or guess of a child’s weight leads misdosing. The appropriate dosage is 10-15 mg/kg/dose every 4-6 hours, and higher or more frequent doses can cause hepatotoxicity which is why correct dosing is so important.

For six months, from November 2012 to April 2013, an observational cross-sectional study was performed to evaluate the dosage of acetaminophen administered to children with fever as mg/kg/dose and as a total daily quantity in mg/kg/day and to identify factors that may influences the accuracy of dosing. The clinical records of 1,397 children who had an outpatient visit due to fever between the ages of 1 month to 16 years old were examined. 74% of those children were given acetaminophen and had a body temperature below 38.4°C (or 101.12°F) which is justified because of the attempt to reduce the discomfort of the fever. Dosages up to 15 mg/kg/dose and a daily quantity of <90 mg/kg/day was considered normal and not potentially dangerous. And dosages of >15 mg/kg/dose and >90 mg/kg/day was considered supratherapuetic and potentially dangerous.

The results of the study were that in 1,060 cases, <90 mg/kg/day dose of acetaminophen was administered, and in 337 cases, >90 mg/kg/day dose of acetaminophen were administered. The researchers discovered that higher daily doses of acetaminophen were administered be caregivers with higher levels of education with 71% having a university degree within the >90 mg/kg/day dosing, in comparison to the <90 mg/kg/day group having 63% of the caregivers having secondary education. In addition acetaminophen doses were significantly higher in those who were given drops or syrups than those who were given tablets or suppositories. And a higher risk of acetaminophen overdose was seen when drops and or syrup formula were used. Moreover, 85.7% of the children had a acetaminophen prescription be a health professional, but even then 9.82% of acetaminophen overdose was found.

Although this study was done overseas in Italy and not in America, this is still a prevalent and important issue for pharmacists to be aware of. If we become aware this is an issues, then whenever parents are coming in to pick up acetaminophen prescriptions we can make sure to double check that the dosing is appropriate for the weight of the children to prevent this issue from occurring and to prevent any chances of hepatotoxicity from happening in children too. Not only that but other health care providers like the doctors play a role too, if we can educate them and make them aware of this issue then the right prescription dosages can be written further preventing acetaminophen overdose.

Lubrano R, Paoli S, Bonci M, et al. Acetaminophen administration in pediatric age: an observational prospective cross-sectional study. Ital J Pediatr. 2016;42:20.

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4769520/

Ibuprofen: Risk, Comorbidities, and Pain Management

Non-Steroidal Anti-inflammatories (NSAIDS) are a commonly used class of drug for pain management, as well as their anti-inflammatory component, and many patients seem to falsely believe that they are harmless. This leads to patients taking them when they may not necessarily need to, without concern for drug interactions or long-term effects. After a recent safety review, the FDA is requesting updated warning labels for over-the-counter NSAIDS. The FDA warns that NSAIDS can increase the risk of heart attack, heart failure, and stroke, not only for patients with heart disease, but also for those without heart disease or risk factors.

NSAIDS are especially useful in treating patients with arthritis, but the American College of Rheumatology advises patients with heart disease to take acetaminophen instead, due to an extensive list of side effects and potential risks. Before recommending OTC pain medications, a healthcare provider should be aware of disease states or conditions, such as kidney or liver disease, hypertension, asthma, patient age, and other medications such as steroids, diuretics, and anticoagulants. Although Tylenol can cause serious liver damage, and lacks anti-inflammatory properties, it is just as effective as ibuprofen for pain and fever reduction, without the extensive side effect profile.

Topical NSAIDS are another potentially safer method of treatment for osteoarthritis inflammation. Because they remain more localized, systemic effects are not as prevalent, and adverse effects were found to be minimal. This information came from a review of randomized, double-blind trials, published in Cochrane Database Systemic Reviews by researchers at Oxford. Ultimately, patients need to be made more aware of the risks associated with NSAIDS, especially such it is such a commonly used prescription and OTC pain medication.

As pharmacists, I think this raises important points about what information to gather from a patient, such as their disease states and medications, before recommending OTC pain medications. With topical pain medications gaining more momentum, and more information available on their side effect profile, do you think this will change the nature of OTC pain medication counseling?

Anderson, Jennifer. Ibuprofen: Risk, Comorbidities, and Pain Management. Today’s Geriatric Medicine.

 

Developing school-pharmacist partnerships to enhance correct medication use and pain medication literacy in Taiwan

In this study, researchers evaluated the effectiveness of the implementation of a health promoting school (HPS) – community pharmacist partnership program in schools located in Taiwan. Previous studies have found that most adolescents are unaware of the correct use of certain medications, especially acetaminophen. This is concerning because in 1995, Taiwan developed a program that allowed patients to obtain a large assortment of drugs from health industries. Since 2012, the number of yearly outpatient visits in the country has increased twofold, and acetaminophen has become the primary cause of drug overdose and liver failure.

The HPS program was launched in Taiwan 2002, and expanded in 2009 to provide a more comprehensive medication education to children and adolescents in school. The total current number of schools enrolled in the program has increased since, and has the program has also been implemented in several other countries. This survey in particular included 89 intervention schools and 4,643 students. In the program, hospital and community pharmacists are invited to the schools to educate children about certain medication use. The primary teachings include how pain relievers work, how acetaminophen affects the liver, and the maximum dose of acetaminophen. The data analysis of the study shows that the students’ knowledge of correct medication use has increased since the implementation of the program.

This study is important because it demonstrates that current medication use is not well-understood in patents. It will be efficient to look into implementing education programs. Starting these programs in schools will give younger patients a head start on learning more about the pills that they are taking, and will allow them to prevent medication misuse.

 

Chang FC, Chi HY, Huang LJ, et al. Developing school-pharmacist partnerships to enhance correct medication use and pain medication literacy in Taiwan. J Am Pharm Assoc. 2003;44:595-602.

 

http://japha.org/article.aspx?articleid=2463334